MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PHENOM CATHETER; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 PHENOM CATHETER; CATHETER, CONTINUOUS FLUSH
Model Number FG15150-0630-1S
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Neurological Deficit/Dysfunction (1982); Perforation (2001)
Date of Event 05/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The phenom catheter has not been returned; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.Mdrs related to this event: 2029214-2019-00486.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that m5 vessel was perforated and extravasation occurred.This event was reported to have occurred during pushing of the delivery wire to advance pipeline in phenom microcatheter.The vessel was extremely tortuous, and it was difficult to advance.System then suddenly moved forward and caused perforation of m5 vessel.Other details will not be provided due to confidentiality reasons.There was also report of device locked up within the catheter.However, the pipeline was not stuck.The catheter was reported to have been damaged (unknown location).The pipeline and the accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed continuously with heparinized saline.The patient was on dual antiplatelet treatment (dapt).The patient was being treated for right an ophthalmic internal carotid artery (ica).The aneurysm was unruptured and saccular.
 
Additional Manufacturer Narrative
The pipeline flex the phenom catheter were returned for analysis.The pipeline flex could not be pushed forward or removed from within the phenom catheter.For further examination, the catheter was then cut to remove the pipeline flex.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex fully opened and no damaged.Kinks and bends found on the pusher at the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip and the marker band were examined; and no damages were found.The catheter body appeared to be stretched and accordioned at the distal tip.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house mandrel through catheter tip and hub.The mandrel could pass through the catheter tip and hub with no issues; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the analysis findings, the pipeline flex and phenom catheter were confirmed to have resistance during delivery; as the returned pipeline flex was stuck inside the phenom catheter.In addition, the pipeline flex and catheter found to be damaged.From the damages seen on the catheter body (stretching/accordioning), proximal wire (kinking/bending) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when it was attempted to advance the pipeline flex through the marksman catheter against resistance.It is possible that the severe vessel tortuosity may have contributed to the resistance during delivery.There was no malfunction of the devices or non-conformance to specifications identified that led to the resistance during delivery.Per our instructions for use (ifu): ¿discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intraluminal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis." vessel perforation is a known inherent risk of endovascular procedure and are documented in our device¿s instruction for use (ifu).Linked with mdr: 2029214-2019-00486.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PHENOM CATHETER
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8646590
Report Number2029214-2019-00487
Device Sequence Number11217951
Product Code KRA
UDI-Device Identifier00814584029001
UDI-Public00814584029001
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberFG15150-0630-1S
Device Lot NumberOC18-006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2019
Initial Date Received by Manufacturer 05/01/2019
Supplement Date Received by Manufacturer08/02/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;